Objectives: Posterior Reversible Encephalopathy Syndrome (PRES) is a condition associated with central nervous system related symptoms including impaired consciousness, vision changes, headaches and seizures. Neuroimaging may demonstrate bilateral areas of white matter oedema in the posterior cerebral hemispheres, particularly the parieto-occipital regions.1 Common aetiologies include arterial hypertension, autoimmune disorders, sepsis and medications and there are now reports of PRES complicating immune checkpoint inhibitor therapy.2
Method: Report of a single case seen at a tertiary hospital.
Results: A 62 year old female with metastatic melanoma received 5 cycles of 3 weekly Pembrolizumab. After the fifith cycle she presented with a loss of consciousness event in the context of a one month history of bifrontal headaches, memory impairment and intermittent vision change described as blurriness. The event was preceded by flashing lightning in her vision and she was confused afterwards consistent with seizure activity arising from the occipital lobe.
The patient had previously developed other complications attributed to Pembrolizumab including Grade 2 inflammatory dermatitis and an Acute Kidney Injury (AKI)/Acute Interstitial Nephritis (AIN). This was managed with high-dose oral prednisolone (75mg).
On admission blood pressure was 161/93 mmHg, and a cerebral MRI showed predominantly cortical, symmetric FLAIR and T2 hyper-intensity in the occipital lobe, parietal and posterior frontal lobes bilaterally. An EEG demonstrated bilateral cortical dysfunction, with no epileptiform discharges. Clinical improvement was seen after IV methylprednisolone and levetiracetam therapy. A subsequent MRI showed resolution of the described changes.
Conclusion: This case adds to the growing body of literature around neurological complications of checkpoint inhibitors. It illustrates that multiple side-effects including cutaneous, renal and PRES may occur in sequential onset despite early steroid therapy and reaffirms the need for monitoring for neurological complications in patients treated with checkpoint inhibitors. Since ceasing Pembrolizumab, there has been no recurrence in symptoms.